Tachyphylaxis (or desensitisation) described a rapidly decreasing response to a drug following administration of the initial doses. Drug concentrations soon after a single dose cause a greater effect than the same concentrations cause at a later time. This results in a clockwise hysteresis in the dose-response relationship.
As shown in the graphic, the response for a given plasma concentration is initially high, but decreases as tolerance rapidly develops.
Tachyphylaxis can be the consequence of receptor down-regulation, but also of other types of changes in the target tissue.
Well-known examples of tachyphylaxis are the following:
- Nitroglycerine (nitrates) demonstrates tachyphylaxis, requiring drug-free intervals when administered transdermally to maintain efficacy.
- Opioids (morphine) also demonstrate tachyphylaxis, but to maintain efficacy clinicians often increase the dose.
Tolerance is defined as a slow decrease in responsiveness to a drug (days/weeks).
Desensitization during prolonged treatment may occur with a number of drugs, eg with benzodiazepines or some anti-epileptics. Which mechanisms may lead to a reduced sensitivity of a receptor after long-term ligand exposure?
Extra info: Strong ligand binding or prolonged stimulation of receptors may cause some types of receptors to dissociate from post-receptor processes, to ‘fall apart’ in subunits, to be ‘withdrawn’ from the cell surface and/or to be recycled less rapidly.